Nevada, 2011

High Wind in Nevada, February 16, 2011

February 16, 2011 · NWS LKN · 5 events in 5 counties and zones

A strong cold front brought strong winds to portions of eastern and central Nevada. Wind gusts up to 77 mph were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front brought strong winds to portions of eastern and central Nevada. Wind gusts up to 77 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 16, 10:13 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 16, 10:13 AM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1013 AM PST WED FEB 16 2011

.SYNOPSIS...A POTENT STORM SYSTEM FROM THE PACIFIC WILL BRING
GUSTY WINDS AND SNOW TO THE REGION TODAY. SNOW SHOWERS AND MUCH COLDER
AIR WILL LINGER ACROSS THE REGION FOR THE REMAINDER OF THE WEEK.
&&

.UPDATE...UPDATED ZONES TO TAKE OUT MENTION OF WIND ADVISORY FOR
NORTHERN ELKO COUNTY AND EUREKA AND LANDER COUNTIES AS WINDS HAVE
SUBSIDED BELOW WIND ADVISORY CRITERIA. HOWEVER...EXPECT LOCAL GUST
UP TO 45 MPH JUST AHEAD OF THE COLD FRONT. OTHERWISE PLAN ON NO
OTHER CHANGES TO MORNING PACKAGE.
&&

.PREV DISCUSSION... /ISSUED AT 827 AM /

AVIATION UPDATE...VERY STRONG COLD FRONT HAS ARRIVED AT KWMC WITH
WIND GUSTS NEAR 45 KTS AND LIFR/VLIFR CONDITIONS IN SN. THIS VERY
STRONG COLD FRONT WILL SIGNIFICANTLY AFFECT AIRPORT OPERATIONS AS
IT PASSES EACH TERMINAL THROUGH 00Z. INCLUDED A TEMPO GROUP FOR
KEKO...EXPECTING FROPA 19-21Z...WITH A PERIOD OF LIFR/VLIFR LIKELY
IN SHSN AND WIND GUSTS APPROACHING 50KTS. ISOLATED LIGHTNING
STRIKES CERTAINLY POSSIBLE...BUT DID NOT INCLUDE THUNDER IN THE
TAFS AS OF YET. COLD FRONT IS EXPECTED AT KELY 23-02Z AND PLAN ON
INCLUDING A TEMPO FOR KELY FOR THE 18Z TAF PACKAGE. BT

PREV DISCUSSION... /ISSUED AT 348 AM /

SHORT TERM...TODAY THROUGH FRIDAY. A STRONG COLD FRONT WILL SWEEP
ACROSS THE FCST AREA TODAY. THE FRONT WILL MOVE ACROSS HUMBOLDT
COUNTY THIS MORNING THEN REACH ELKO AROUND 2 PM THEN INTO ELY
AROUND 4 PM. STRONG WINDS ALOFT WILL MIX DOWN WITH THE FRONT
ESPECIALLY ACROSS PORTIONS OF CNTRL AND ERN NV WHERE HIGH WIND
WARNINGS ARE IN EFFECT. MODELS INDICATE PRECIPITATION AMOUNTS WILL
RANGE FROM ONE TENTH TO ONE QUARTER OF AN INCH. RAIN AHEAD OF THE
FRONT WILL QUICKLY CHANGE OVER TO SNOW WITH ACCUMULATIONS IN THE 1
TO 3 INCH RANGE EXPECTED. WILL CONTINUE WITH THE WINTER WEATHER
ADVISORIES FOR MOST OF THE FCST AREA TODAY. EVEN THOUGH ACTUAL
SNOWFALL AMOUNTS WILL BE BELOW CRITERIA IN SOME AREAS THE STRONG
GUSTY WINDS WILL CAUSE BLOWING OF THE SNOW SEVER LY REDUCING
VISIBILITIES AND COULD CREATE HAZARDOUS DRIVING CONDITIONS. THE
COLD FRONT WILL EXIT INTO UTAH EARLY THIS EVENING. A COUPLE OF
SHORT WAVE DROPPING DOWN THE COAST WILL KEEP THE AREA UNDER A
MOIST WEST TO SOUTHWEST FLOW FOR A CHANCE OF LIGHT SNOW SHOWERS
THROUGH FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. MODELS ARE IN PRETTY
GOOD AGREEMENT THROUGH SATURDAY NIGHT. FRIDAY NIGHT BOTH GFS AND ECMWF
MODELS DEPICT A LOW CENTERED OVER THE NORTHERN CA COASTAL WATERS
WHICH IS PROGGED TO DIG SOUTHEAST...CENTERING OVER SOUTHERN CA
SATURDAY NIGHT. THIS WILL SET UP A SOUTHWEST FLOW ALOFT OVER THE
CWA...WITH MOST OF THE SHOWER ACTIVITY CENTERED OVER THE WESTERN
HALF OF THE CWA. MODEL SOLUTIONS BEGIN TO DIVERGE ON SUNDAY AS THE
LOW EJECTS OFF TO THE EAST.

MODELS AGREE THAT ANOTHER LOW WILL DIG SOUTH OVER OR NEAR THE
COASTAL WATERS OF THE PAC NW SUNDAY NIGHT...CENTERING NEAR THE
NORTHERN CA COAST MONDAY NIGHT. EXACT POSITION OF THE LOW WILL MAKE
A BIG DIFFERENCE IN QPF. GFS HAS THE SYSTEM CENTERED OVER NORTHERN
CA WHICH IF VERIFIED BRINGS PRECIP INTO THE CWA MONDAY EVENING
THROUGH TUESDAY EVENING. EC ON THE OTHER HAND HAS THE LOW CENTERED
ALONG THE NORTHERN CA COASTLINE...WHICH IF VERIFIED WOULD KEEP
PRECIP WEST OF THE CWA EARLY NEXT WEEK. AS SUCH...STILL A GREAT DEAL
OF UNCERTAINTY IN THE MODELS AND FORECAST SUNDAY NIGHT AND BEYOND.

AVIATION...A STRONG STORM SYSTEM WILL SPREAD NORTHWEST TO SOUTHEAST
ACROSS NEVADA TODAY. WINDS WILL INCREASE AHEAD OF THE APPROACHING
SYSTEM BRINGING MORE BLOWING DUST TO THE WMC VICINITY...AND STRONG
SOUTHERLY WINDS TO MUCH OF CENTRAL AND EASTERN NEVADA. THE FRONT IS
EXPECTED TO REACH WMC AROUND 18Z...EKO AROUND 21Z...TPH AROUND 22Z
AND ELY AROUND 23Z. WIND GUSTS OF 50KTS ARE POSSIBLE WITH THE
FRONTAL PASSAGE. SNOW AND BLOWING SNOW ARE EXPECTED WITH THE FRONTAL
PASSAGE AT WMC...EKO...AND ELY WHICH COULD BRING VISIBILITIES TO
VLIFR CONDITIONS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
HUMBOLDT COUNTY.

HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR EXTREME
EASTERN ELKO COUNTY...NORTHERN NYE COUNTY...WHITE PINE COUNTY.

HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR THE EASTERN
SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

&&

99/99
Hazardous weather outlook, Feb 16, 3:12 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
312 AM PST WED FEB 16 2011

NVZ030-031-036-037-171115-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
312 AM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY

A PACIFIC STORM WILL BRING A PERIOD OF MODERATE TO HEAVY
SNOW ACCOMPANIED BY STRONG WINDS. WIDESPREAD SNOW IS EXPECTED TO
DISSIPATE LATE TODAY. WINTER WEATHER AND WIND ADVISORIES ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL BRING PERIODS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-035-171115-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
312 AM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY

STRONG WINDS AND PRECIPITATION ASSOCIATED WITH A PACIFIC STORM
WILL IMPACT THE REGION TODAY. A PERIOD OF MODERATE TO HEAVY
SNOW...ACCOMPANIED BY STRONG WINDS EXCEEDING 60 MPH IN
GUSTS ARE EXPECTED THIS AFTERNOON. WINTER WEATHER ADVISORIES ARE
IN EFFECT FOR THE EXPECTED SNOW AND BLOWING SNOW. HIGH WIND
WARNINGS ARE IN EFFECT FOR THE EXPECTED WIND GUSTS IN EXCESS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL BRING PERIODS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ032-034-171115-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
312 AM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY

PRECIPITATION ASSOCIATED WITH A PACIFIC STORM WILL IMPACT THE
AREA TODAY. A PERIOD OF MODERATE TO HEAVY SNOW ACCOMPANIED BY
STRONG WINDS WILL AFFECT THE AREA MAINLY THIS AFTERNOON. WINTER
WEATHER ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL BRING PERIODS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-171115-
EXTREME EASTERN ELKO COUNTY-
312 AM PST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY.

STRONG WINDS AND PRECIPITATION ASSOCIATED WITH A PACIFIC STORM
WILL IMPACT THE REGION. A BRIEF PERIOD OF MODERATE TO HEAVY
SNOW...ACCOMPANIED BY STRONG WINDS EXCEEDING 60 MPH IN
GUSTS ARE EXPECTED THIS AFTERNOON. HIGH WIND WARNINGS ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL BRING PERIODS OF LIGHT SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, White Pine

When
February 16, 12:50 PM PST to 4:55 PM PST
Where
White Pine forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

A wind gust to 62 mph was measured at the Baker NDOT Mesonet site and a gust to 61 mph was measured at the Pancake Summit NDOT Mesonet site.

High Wind, Ruby Mountains/E Humboldt Range

When
February 16, 1:30 PM PST to 7:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

The Ruby Valley RAWS measured a wind gust to 77 mph.

High Wind, Northern Nye

When
February 16, 1:35 PM PST to 3:25 PM PST
Where
Northern Nye forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

The Currant Creek NDOT Mesonet site measured a wind gust to 69 mph. The Currant Creek RAWS measured a wind gust to 59 mph.

High Wind, Sw & Sc Elko

When
February 16, 2:00 PM PST to 5:00 PM PST
Where
Sw & Sc Elko forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet

Wind gusts to 60 mph were estimated in Ruby and Clover Valleys based on the 77 mph gust measured at the Ruby Valley RAWS and a 56 mph gust at the Ruby Lake RAWS.

High Wind, X E Elko

When
February 16, 2:20 PM PST to 2:50 PM PST
Where
X E Elko forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A gust to 59 mph was reported at the Wendover ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273533, 273536, 273531, 273541, 273535.